Acute masseter dystonia in a pediatric patient receiving aripiprazole and methylphenidate following induction of general anesthesia

Michelle LeRiger, Jasper Williams, Greta Duncan-Wiebe, Mohanad Shukry

Research output: Contribution to journalArticle

Abstract

An 11-year-old male receiving aripiprazole, methylphenidate, and clonidine developed acute masseter dystonia inhibiting tracheal intubation after induction of general anesthesia with propofol and rocuronium. Following emergence, he had trismus and jaw discomfort. Psychiatry consultation suspected an acute dystonic reaction, so diphenhydramine was administered intravenously which resolved symptoms. We suspect chronic aripiprazole and methylphenidate usage combined with propofol administration in the short-term absence of methylphenidate made this patient susceptible to dystonic reactions.

Original languageEnglish (US)
Pages (from-to)863-864
Number of pages2
JournalPaediatric Anaesthesia
Volume27
Issue number8
DOIs
StatePublished - Aug 2017

Fingerprint

Methylphenidate
Dystonia
General Anesthesia
Propofol
Pediatrics
Trismus
Diphenhydramine
Clonidine
Jaw
Intubation
Psychiatry
Referral and Consultation
Aripiprazole

Keywords

  • anesthesia induction
  • aripiprazole
  • dystonia
  • pediatrics
  • propofol
  • trismus

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Anesthesiology and Pain Medicine

Cite this

Acute masseter dystonia in a pediatric patient receiving aripiprazole and methylphenidate following induction of general anesthesia. / LeRiger, Michelle; Williams, Jasper; Duncan-Wiebe, Greta; Shukry, Mohanad.

In: Paediatric Anaesthesia, Vol. 27, No. 8, 08.2017, p. 863-864.

Research output: Contribution to journalArticle

@article{4d506e20c3c44e42a00ceb8ed438ea9c,
title = "Acute masseter dystonia in a pediatric patient receiving aripiprazole and methylphenidate following induction of general anesthesia",
abstract = "An 11-year-old male receiving aripiprazole, methylphenidate, and clonidine developed acute masseter dystonia inhibiting tracheal intubation after induction of general anesthesia with propofol and rocuronium. Following emergence, he had trismus and jaw discomfort. Psychiatry consultation suspected an acute dystonic reaction, so diphenhydramine was administered intravenously which resolved symptoms. We suspect chronic aripiprazole and methylphenidate usage combined with propofol administration in the short-term absence of methylphenidate made this patient susceptible to dystonic reactions.",
keywords = "anesthesia induction, aripiprazole, dystonia, pediatrics, propofol, trismus",
author = "Michelle LeRiger and Jasper Williams and Greta Duncan-Wiebe and Mohanad Shukry",
year = "2017",
month = "8",
doi = "10.1111/pan.13154",
language = "English (US)",
volume = "27",
pages = "863--864",
journal = "Paediatric Anaesthesia",
issn = "1155-5645",
publisher = "Wiley-Blackwell",
number = "8",

}

TY - JOUR

T1 - Acute masseter dystonia in a pediatric patient receiving aripiprazole and methylphenidate following induction of general anesthesia

AU - LeRiger, Michelle

AU - Williams, Jasper

AU - Duncan-Wiebe, Greta

AU - Shukry, Mohanad

PY - 2017/8

Y1 - 2017/8

N2 - An 11-year-old male receiving aripiprazole, methylphenidate, and clonidine developed acute masseter dystonia inhibiting tracheal intubation after induction of general anesthesia with propofol and rocuronium. Following emergence, he had trismus and jaw discomfort. Psychiatry consultation suspected an acute dystonic reaction, so diphenhydramine was administered intravenously which resolved symptoms. We suspect chronic aripiprazole and methylphenidate usage combined with propofol administration in the short-term absence of methylphenidate made this patient susceptible to dystonic reactions.

AB - An 11-year-old male receiving aripiprazole, methylphenidate, and clonidine developed acute masseter dystonia inhibiting tracheal intubation after induction of general anesthesia with propofol and rocuronium. Following emergence, he had trismus and jaw discomfort. Psychiatry consultation suspected an acute dystonic reaction, so diphenhydramine was administered intravenously which resolved symptoms. We suspect chronic aripiprazole and methylphenidate usage combined with propofol administration in the short-term absence of methylphenidate made this patient susceptible to dystonic reactions.

KW - anesthesia induction

KW - aripiprazole

KW - dystonia

KW - pediatrics

KW - propofol

KW - trismus

UR - http://www.scopus.com/inward/record.url?scp=85017545073&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85017545073&partnerID=8YFLogxK

U2 - 10.1111/pan.13154

DO - 10.1111/pan.13154

M3 - Article

C2 - 28419660

AN - SCOPUS:85017545073

VL - 27

SP - 863

EP - 864

JO - Paediatric Anaesthesia

JF - Paediatric Anaesthesia

SN - 1155-5645

IS - 8

ER -